DOCUMENTA MATHEMATICA, Vol. 17 (2012), 271-311

Vesna Stojanoska

Duality for Topological Modular Forms

It has been observed that certain localizations of the spectrum of topological modular forms are self-dual (Mahowald-Rezk, Gross-Hopkins). We provide an integral explanation of these results that is internal to the geometry of the (compactified) moduli stack of elliptic curves $ \M $, yet is only true in the derived setting. When $ 2 $ is inverted, a choice of level $ 2 $ structure for an elliptic curve provides a geometrically well-behaved cover of $ \M $, which allows one to consider $ Tmf $ as the homotopy fixed points of $ Tmf(2) $, topological modular forms with level $ 2 $ structure, under a natural action by $ GL_2(\Z/2) $. As a result of Grothendieck-Serre duality, we obtain that $ Tmf(2) $ is self-dual. The vanishing of the associated Tate spectrum then makes $ Tmf $ itself Anderson self-dual.

2010 Mathematics Subject Classification: Primary 55N34. Secondary 55N91, 55P43, 14H52, 14D23.

Keywords and Phrases: Topological modular forms, Brown-Comenetz duality, generalized Tate cohomology, Serre duality.

Full text: dvi.gz 76 k, dvi 195 k, ps.gz 959 k, pdf 434 k.